Maine, 2015

Heavy Snow in Maine, December 29, 2015

December 29, 2015 · NWS CAR · 11 events in 11 counties and zones

Overrunning snow developed during the early morning hours of the 29th between low pressure approaching from the west and retreating high pressure. A secondary low then developed across the Gulf of Maine during the 29th while the approaching low weakened.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Overrunning snow developed during the early morning hours of the 29th between low pressure approaching from the west and retreating high pressure. A secondary low then developed across the Gulf of Maine during the 29th while the approaching low weakened. Snow persisted through the afternoon into the evening...then ended during the late evening with the low exiting across the maritimes. Warning criteria snow accumulations were met through the late afternoon and evening hours. Storm total snow accumulations generally ranged from 7 to 10 inches...with localized totals up to around 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 29, 4:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 29, 4:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
413 AM EST TUE DEC 29 2015

.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY EAST OF CAPE COD LATER TODAY AND RACE
EASTWARD SOUTH OF NOVA SCOTIA TONIGHT. HIGH PRESSURE BUILDS
WEDNESDAY. A WEAK FRONTAL SYSTEM WILL CROSS LATER WEDNESDAY NIGHT
INTO EARLY THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
SNOW WILL RAPIDLY OVERSPREAD THE ENTIRE FORECAST AREA FROM SOUTH
TO NORTH THIS MORNING. A HEAVIER BAND OF SNOW WILL ENTER THE
BANGOR AND ELLSWORTH AREAS BY MID MORNING AND EXIT THIS AFTERNOON.
THIS BAND WILL THEN SLOWLY MOVE NORTHWARD TO A LINE FROM EASTPORT
TOWARDS GREENVILLE AND GENERATE A PARTICULARLY HEAVY SWATH OF
SNOW WITH 12 TO 15 INCHES EXPECTED BY EVENING. AS A RESULT...HAVE
UPGRADED THE ADVISORY TO A WARNING FOR THE COASTAL ZONES 29 AND 30
WITH THE HIGHEST CONFIDENCE FOR COASTAL WASHINGTON COUNTY.
SNOWFALL RATES MAY REACH AN INCH AN HOUR AT TIMES AND CAUSE
SIGNIFICANT TRAVEL ISSUES THROUGH THE DAY.  THE HEAVIER SNOW BAND
WILL FEATURE SOME INSTABILTY ALOFT AND BUMPED UP SNOW RATIOS
TOWARDS 14 TO ONE WITH THIS BAND. THE RATIOS WILL BE HIGHER YET IN
NORTHERN ZONES WITH THE ENTIRE CLOUD COLUMN IN THE FAVORED -10C TO
20C RANGE...RESULTING IN WARNING- LEVEL SNOWFALL AMOUNTS WITH
RELATIVELY LITTLE QPF. THE REMNANTS OF THE HEAVIER SNOW BAND WILL
ENTER NORTHERN ZONES THIS EVENING AND DISSIPATE BY MIDNIGHT. SNOW
ACCUMULATIONS WILL OCCUR MOSTLY THIS MORNING FOR BANGOR AND
HANCOCK COUNTY AS SOME WARMER AIR ALOFT ARRIVES IN THE AFTERNOON
AND CAUSES SOME MIXING WITH SLEET...ESPECIALLY TOWARDS THE COAST.
FREEZING DRIZZLE IS ALSO POSSIBLE TOWARDS THE COAST LATER THIS
AFTERNOON AND EARLY EVENING...BUT NO ACCUMULATION IS EXPECTED.
STRONG WINDS ALONG THE COAST MAY CREATE SOME DRIFTING ISSUES
TOWARDS MACHIAS AND EASTPORT BY EARLY AFTERNOON.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SFC RIDGE AXIS WL BE PRESENT ACRS CWA EARLY WED MRNG.
SFC LOW WL BE MVG ACRS CNTRL GREAT LKS AND THIS WL ALLOW WINDS TO
TURN SRLY DRG THE MRNG. EXPECT ISOLD TO SCTD SNOW SHOWERS TO BE
PRESENT WITH WK UPGLIDE PRESENT. EXPECT MORE SNOW SHOWER ACTIVITY TO
BE PRESENT OVR NW ZONES IN THE AFTN AS SFC LOW APPCHS.

MAX TEMPS ON WED WL BE NR NORMAL BFR CLIMBING ABV NORMAL FOR HIGHS
ON THUR. BY 12Z THUR EXPECT SFC FRONT WL BE BISECTING CWA WITH FROPA
OCCURRING LATE MRNG THO CLD AIR WL WAIT UNTIL LATE IN THE AFTN BFR
MVG IN.

ZONAL FLOW WL RESULT IN VRY QUICK MVG SYSTEM THRU THE END OF THE
SHORT TERM PD. OVERALL SNOW AMNTS EXPECTED TO BE AN INCH OR TWO WED
NGT INTO THUR.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPR LVL TROF WL BE PRESENT ACRS NEW ENGLAND THRU THE WEEKEND. THIS
WL KEEP CLDY AND CLD CONDS OVR THE CWA IN CYCLONIC FLOW WITH NO
SYSTEMS OF SIGNIFICANCE EXPECTED. SOME MODEL DISAGREEMENT ON TIMING
OF ARCTIC FRONT WITH GEM BRINGING IT THRU SAT AFTN BUT LATEST EC
NOT MVG IT THRU UNTIL SUN MRNG.
&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: LIFR WILL BE THE PREDOMINANT CONDITION ALL DAY FOR ALL
SITES. QUARTER MILE VIS IS PROBABLE FOR BHB...BGR...HUL...MLT AND
GNR LATER THIS MORNING INTO THE EVENING. THE HEAVY SNOWFALL RATES
WILL CREATE PROBLEMS FOR SNOW REMOVAL. TOWARDS BHB AND THE
COAST...SLEET AND EVEN SOME FREEZING DRIZZLE IS POSSIBLE LATER
THIS AFTERNOON AND EVENING.

SHORT TERM: IFR EXPECTED WED AND WED NIGHT THEN IMPROVING TO VFR
ACROSS SOUTHERN TERMINALS THUR MORNING. NORTHERN TERMINALS LIKELY
TO REMAIN MVFR THROUGH THE END OF THE PERIOD.
&&

.MARINE...
NEAR TERM: A PERIOD OF GALE FORCE WINDS IS EXPECTED TO DEVELOP
THIS AFTERNOON INTO THE EVENING WITH SOME GUSTS TO 40 KTS AS THE
LOW PASSES SOUTH OF THE GULF OF MAINE. EXPECT JUST A FEW GUSTS TO
35 KTS IN THE INTRACOASTAL AND WILL MAINTAIN THE SCA.

SHORT TERM: SCA CONDITIONS MAY BE MET INTO THUR MORNING AS LOW
PRESSURE MOVES TO THE SOUTH OF THE GULF OF MAINE WITH SOUTHERLY
SWELLS BRINGING SEAS TO 5+ FEET. NW FLOW FOLLOWING SYSTEM MAY
BRING WIND GUSTS TO SCA CONDITIONS ON OUTER WATERS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 2 AM EST
     WEDNESDAY FOR MEZ001>006-010-011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EST
     THIS EVENING FOR ANZ052.
     GALE WARNING FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
     EVENING FOR ANZ050-051.
&&

NEAR TERM...MCW
SHORT TERM...FARRAR
LONG TERM...FARRAR
AVIATION...MCW/FARRAR
MARINE...MCW/FARRAR
Hazardous weather outlook, Dec 29, 2:54 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
254 AM EST TUE DEC 29 2015

MEZ001>006-010-011-015>017-029>032-300800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
254 AM EST TUE DEC 29 2015

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 2 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-300800-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
254 AM EST TUE DEC 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050-051-300800-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
254 AM EST TUE DEC 29 2015

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Penobscot

When
December 29, 6:00 AM EST to 11:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Heavy Snow, Interior Hancock

When
December 29, 6:00 AM EST to 11:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 9 inches.

Heavy Snow, Central Washington

When
December 29, 6:00 AM EST to 11:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Coastal Washington

When
December 29, 6:00 AM EST to 11:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Central Piscataquis

When
December 29, 7:00 AM EST to 11:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 10 inches.

Heavy Snow, Central Penobscot

When
December 29, 7:00 AM EST to 11:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 9 inches.

Heavy Snow, Southern Piscataquis

When
December 29, 7:00 AM EST to 11:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Northern Washington

When
December 29, 7:00 AM EST to 11:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Northern Somerset

When
December 29, 8:00 AM EST to 11:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Northern Piscataquis

When
December 29, 8:00 AM EST to 11:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Northern Penobscot

When
December 29, 8:00 AM EST to 11:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610482, 610483, 610484, 610485, 610486, 610487, 610488, 610489, 610490, 610491, 610492.